Pennsylvania, 2001

Flash Flood and Hail in Pennsylvania, July 1, 2001

July 1, 2001 · NWS PBZ · 19 events in 11 counties and zones

15 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 8:25 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 8:25 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 AM EDT SUN JUL 1 2001

INTERESTING DAY SHAPING UP ACRS AREA AS STRONG COLD FRONT APCHS FM
NW.  DYNAMICS IN PLACE TO SUPPORT SVR WX WITH FROPA...BUT WITH
SOMEWHAT HIGH WBZ/FRZG LVL STILL IN PLACE...NO EXCESSIVE LO-LVL
SHEAR...AND H5 WINDS > 50 KTS...STILL EXPECT THE MAIN THREAT TO BE
DAMAGING STRAIGHT-LINE WINDS.  WL UPDT ZONES TO REMOVE MORNING FOG
MENTION AND BEEF UP MENTION OF SVR TSTMS.

AS FAR AS TIMING GOES...TSTMS FIRING UP NOW OVR NERN OH/SWRN NY AND
EXPECT THEM TO MOVE INTO NWRN CORNER OF CWA BY 15Z.  06Z ETA SLOWS
DOWN SYSTEM A BIT...NOT MOVING IT OUT OF CWA TIL AFT 00Z.  DONT
EXPECT FLASH FLOODING TO BE SIG PROBLEM INITIALLY OVR NWRN CWA WITH
RELATIVELY FAST MOVEMENT OF FRONT THIS MORNING AND HIGHER FFG OF
AROUND 2.0 INCHES FOR THAT AREA...BUT CD BECOME A PROBLEM OVR SERN
CWA IF FRONT SLOWS DOWN GIVEN LOWER FFG FOR THAT AREA.

STRAGER

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 1, 9:20 AM EST, 1 hour 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-011900-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

A STRONG COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST WILL
BRING A MODERATE RISK OF SEVERE THUNDERSTORMS TO THE AREA THIS
AFTERNOON.  THE GREATEST THREAT FROM THESE THUNDERSTORMS IS DAMAGING
STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH.  LARGE HAIL IS ALSO
POSSIBLE BUT LESS LIKELY.

THIS FRONT AND ASSOCIATED THUNDERSTORMS ARE EXPECTED TO START
AFFECTING PORTIONS OF EAST CENTRAL OHIO AND WEST CENTRAL
PENNSYLVANIA BEFORE NOON...THEN WILL CONTINUE TO PUSH TO THE
SOUTHEAST AS THE AFTERNOON WEARS ON...REACHING THE SOUTHWEST CORNER
OF PENNSYLVANIA AND NORTHERN WEST VIRGINIA MOUNTAINS BY THE LATE
AFTERNOON HOURS.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON...KEEP AN
EYE TO THE SKY FOR APPROACHING SEVERE WEATHER.  REMEMBER...LIGHTNING
CAN STRIKE THE GROUND SEVERAL MILES AHEAD OF THE ACTUAL STORM...SO
IF YOU SEE A STORM APPROACHING TAKE SHELTER IMMEDIATELY.

SKYWARN ACTIVATIOvN IS LIKELY BY EARLY THIS AFTERNOON.

STRAGER
Special weather statement, Jul 1, 10:36 AM EST, 9 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1136 AM EDT SUN JUL 1 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 1, 10:45 AM EST
Where
Mercer County, Greenville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -80.383

Thunderstorm winds downed several trees and power lines.

Thunderstorm Wind, Venango

When
July 1, 11:10 AM EST
Where
Venango County, 5 mi W of Pleasantville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -79.683

Thunderstorm winds downed several trees along SR 8.

Thunderstorm Wind, Butler

When
July 1, 11:50 AM EST
Where
Butler County, Valencia
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -79.983

Thunderstorm winds downed several trees along Valencia Road.

Thunderstorm Wind, Beaver

When
July 1, 12:00 PM EST to 12:15 PM EST
Where
Beaver County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -80.333

Thunderstorm winds downed numerous trees at several locations the county, including Economy, Potter Township, Bookstown and South Beaver.

Thunderstorm Wind, Butler

When
July 1, 12:10 PM EST
Where
Butler County, Winfield Jct
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.700, -79.683

Thunderstorm winds downed several trees along Winfield Road.

Thunderstorm Wind, Armstrong

When
July 1, 12:15 PM EST
Where
Armstrong County, Freeport
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -79.683

Thunderstorm winds downed several trees.

Hail, Westmoreland

When
July 1, 12:40 PM EST
Where
Westmoreland County, 2 mi N of Derry
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.370, -79.300

Hail, Allegheny

When
July 1, 12:45 PM EST
Where
Allegheny County, Etna
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -79.967

Thunderstorm Wind, Allegheny

When
July 1, 12:57 PM EST
Where
Allegheny County, Moon
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.500, -80.233

A thunderstorm wind gust to 60 MPH was recorded at the Pittsburgh International Airport.

Thunderstorm Wind, Allegheny

When
July 1, 1:15 PM EST
Where
Allegheny County, Moon
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.500, -80.233

Thunderstorm winds downed several trees.

Thunderstorm Wind, Indiana

When
July 1, 1:15 PM EST
Where
Indiana County, Creekside
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -79.183

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Washington

When
July 1, 1:40 PM EST
Where
Washington County, 2 mi W of Midway
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -80.333

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Westmoreland

When
July 1, 1:45 PM EST
Where
Westmoreland County, Latrobe
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -79.383

Thunderstorm winds downed a few trees and power lines.

Hail, Allegheny

When
July 1, 2:00 PM EST
Where
Allegheny County, Mt Nebo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -80.117

Thunderstorm Wind, Allegheny

When
July 1, 2:00 PM EST
Where
Allegheny County, Wexford
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -80.050

Thunderstorm winds downed a few trees.

Flash Flood, Allegheny

When
July 1, 2:00 PM EST to 4:00 PM EST
Where
Allegheny County, 2 mi S of Wexford
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Strong thunderstorms produced over 2 inches of rain in less than an hour, which forced Fish Run and Wexford Run out of their banks in McCandless Township.

Thunderstorm Wind, Washington

When
July 1, 2:10 PM EST
Where
Washington County, 1 mi NE of Canonsburg
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.267, -80.183

Thunderstorm winds downed a few trees along McDowell Lane.

Thunderstorm Wind, Greene

When
July 1, 2:40 PM EST
Where
Greene County, Bobtown
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.750, -80.000

Thunderstorm winds downed several trees.

Thunderstorm Wind, Fayette

When
July 1, 2:50 PM EST
Where
Fayette County, Masontown
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -79.917

Thunderstorm winds downed a few trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262291, 5262293, 5262292, 5262294, 5262363, 5262362, 5262368, 5262364, 5262365, 5262366, 5262367, 5262369, 5262370, 5262371, 5262372, 5262373, 5262374, 5262375, 5262376.